Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 65, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Oct 3, 2023, 4:49 PM CDT for Gove County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2023, 4:49 PM CDT (21:49 UTC)
- Expired
- Oct 3, 2023, 5:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Gove County, KS
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 1:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516
WFUS53 KGLD 032149
TORGLD
KSC063-032215-
/O.NEW.KGLD.TO.W.0065.231003T2149Z-231003T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
449 PM CDT Tue Oct 3 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southeastern Gove County in west central Kansas...
* Until 515 PM CDT.
* At 449 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles north of Pendennis, moving northeast at 35
mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Gove County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3870 10052 3897 10021 3897 10015 3870 10016
TIME...MOT...LOC 2149Z 217DEG 32KT 3880 10031
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
TT3 follow-up statements
941
WWUS53 KGLD 032201
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
501 PM CDT Tue Oct 3 2023
KSC063-032215-
/O.CON.KGLD.TO.W.0065.000000T0000Z-231003T2215Z/
Gove KS-
501 PM CDT Tue Oct 3 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
SOUTHEASTERN GOVE COUNTY...
At 500 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles north of Utica, moving northeast at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Gove County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3871 10048 3897 10021 3897 10015 3870 10016
TIME...MOT...LOC 2200Z 223DEG 37KT 3880 10021
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Trigg745
WWUS53 KGLD 032208
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
508 PM CDT Tue Oct 3 2023
KSC063-032215-
/O.CON.KGLD.TO.W.0065.000000T0000Z-231003T2215Z/
Gove KS-
508 PM CDT Tue Oct 3 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
SOUTHEASTERN GOVE COUNTY...
At 508 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Collyer, moving northeast at 60 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Gove County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3870 10032 3897 10021 3897 10015 3870 10016
TIME...MOT...LOC 2208Z 209DEG 52KT 3890 10013
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
TT824
WWUS53 KGLD 032212
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
512 PM CDT Tue Oct 3 2023
KSC063-032222-
/O.EXP.KGLD.TO.W.0065.000000T0000Z-231003T2215Z/
Gove KS-
512 PM CDT Tue Oct 3 2023
...THE TORNADO WARNING FOR SOUTHEASTERN GOVE COUNTY WILL EXPIRE AT
515 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
LAT...LON 3870 10032 3897 10021 3897 10015 3870 10016
TIME...MOT...LOC 2212Z 217DEG 32KT 3891 10012
$$
TTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Oct 3, 4:15 PM CDT, 34 minutes earlier.
Area forecast discussion, Oct 3, 4:15 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Goodland KS 315 PM MDT Tue Oct 3 2023 .SHORT TERM...(This evening through Wednesday Night) Issued at 314 PM MDT Tue Oct 3 2023 At the start of the short term period, the latest RAP analysis shows the CWA with a south-southwesterly flow aloft as an upper air low spins over the easter MT/WY border. Current surface observations along with radar imagery report scattered thunderstorms popping up all across the CWA moving generally northeast as a cold front has progressed around halfway from CO into the CWA. Going forward through the rest of the day, models show the low opening into a trough during the evening with the CWA keeping a west-southwesterly flow through the night as the base moves over it. At the surface, chances for showers and thunderstorms are expected to continue through remainder of the afternoon and into the evening as the front continues its eastward progress. Latest runs of the CAMs show these chances ending for the CO counties around 23Z with the remaining areas having their chances end around 01Z (when the current Severe Thunderstorm Watch is expected to expire) as the line of storms moves in central NE and central KS. Upon looking at model convective parameters, bulk shear values well above 40 kts are seen across the entire CWA during the time of expected convection with MLCAPE values around 2000 J/kg just ahead of the front as it moves through. Due to recent storm reports already experienced, potential storm hazards include large hail up to 2 inches or greater in diameter, wind gusts up to 70 mph, and brief tornados. Storms are moving quickly enough that flash flooding does not appear to be an issue, but a brief period of heavy rainfall has been experienced with storms so far and can continue with storms going forward. Another concern with these storms is that the strong wind gusts that they produce may cause blowing dust lowering visibility drastically. After storms pass, models show winds dying down allowing for a relatively calmer night with skies clearing up and cooler temperatures. Overnight lows are forecast to be between the lower 40s and lower 50s. On Wednesday, forecast guidance continues to show the CWA under a west-southwesterly flow with the trough reorienting itself with a positive tilt in the morning with the trough axis to the west of the CWA. The axis looks to pass over the CWA in the evening turning the CWA's upper air flow to northerly going through the night. At the surface, models show the CWA seeing a much less active day compared to Tuesday as a surface high pressure is expected to move from CO across southern NE. This high expects to keep precipitation chances minimal throughout the day with drier air moving into the region. Daytime highs for Wednesday expect to be in the upper 60s to middle 70s followed by overnight lows in the lower to upper 40s. .LONG TERM...(Thursday through Tuesday) Issued at 125 PM MDT Tue Oct 3 2023 Cooling off for the first part of the long term period with potential frost/freeze for some over the weekend prior to a warming trend into the start of next week. On Thursday, flow aloft is out of the west-northwest with an upper level trough over the northern CONUS and recent progression of a shortwave trough east of the area. Late Thursday into Friday, upper level troughing begins to sink south as ridging amplifies over the western CONUS. Generally northwesterly to west-northwesterly flow will continue throughout the long term period. A shortwave disturbance looks to move through towards the beginning of next week. The long term period will be mostly dry aside from some slight chances for showers late Thursday-early Friday, generally for northern and eastern portions of the area. Main story will be the cooler overnight temperatures with some locations over the weekend forecast to reach freezing as high pressure is over the area. Will continue to monitor this potential. Expect high temperatures in the 60s and 70s Thursday, upper 50s to middle 60s Friday, 60s and 70s Saturday, followed by a warming trend back into the 70s and 80s to start the week. Overnight lows will be generally in the 30s and 40s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1128 AM MDT Tue Oct 3 2023 Difficult forecast for the 18Z TAF period, but anticipating VFR conditions for both KGLD and KMCK throughout the TAF period. The most difficult parts of the forecast come during the first 6-10 hours due to a cold frontal passage and the associated showers and potentially severe thunderstorms developing with it. South- southwesterly winds gusting up to around 25 kts are expected at the start the look to veer to westerly with precipitation chances starting. There may be a brief period where a thunderstorm intensifies at both terminals which could increase wind gusts dramatically. But after the severe weather ends, models show winds taking a northwesterly flow and possibly become light and variable by the evening hours. Winds at both terminals then look to increase to around 10 kts on Wednesday morning. Will continue to monitor conditions and amend TAFs if needed in case the cold front changes its current pace and precipitation start times change. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...076 LONG TERM...CC AVIATION...076
Hazardous weather outlook, Oct 3, 2:55 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 155 PM MDT Tue Oct 3 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042000- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 155 PM MDT Tue Oct 3 2023 /255 PM CDT Tue Oct 3 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect this afternoon and evening for the entire Tri-State Area until 7 PM MDT / 8 PM CDT. A late season outbreak of severe thunderstorms is expected across the Tri-State area today. By early this afternoon, scattered thunderstorms will develop as a cold front moves through the area. Some of these storms will become severe and are capable of producing large hail up to two inches or greater in diameter, damaging wind gusts up to around 70 mph, and tornadoes. Storm chances are anticipated to last into the evening. Please stay weather aware today! .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Patchy frost may develop Friday morning as temperatures drop into the middle 30s. The first freeze of the season may occur Saturday morning as temperatures drop into the upper 20s and lower 30s. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via telephone or social media.
In the hours before
Local storm report, Oct 3, 4:25 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
325 PM MDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Tstm Wnd Gst 5 W Norton 39.84N 99.98W
10/03/2023 M52 MPH Norton KS Mesonet
&&Local storm report, Oct 3, 4:27 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
327 PM MDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Gst 3 SE Oakley 39.10N 100.82W
10/03/2023 M54 MPH Logan KS AWOS
AWOS station KOEL 2 ESE Oakley.
&&
KAKLocal storm report, Oct 3, 4:28 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
328 PM MDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Tstm Wnd Gst Clayton 39.74N 100.18W
10/03/2023 E60 MPH Norton KS Trained Spotter
Trained spotter estimates thunderstorm winds
40-60 mph.
&&Local storm report, Oct 3, 4:31 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
331 PM MDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Hail 4 SW Norton 39.80N 99.94W
10/03/2023 M2.00 inch Norton KS Public
Relayed report with picture of hail up to
two inches in diameter at the Keith Sebelius
Reservoir.
&&
KAKLocal storm report, Oct 3, 4:38 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
338 PM MDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM Hail Norton 39.83N 99.90W
10/03/2023 E2.00 inch Norton KS Public
Caller reported two inch hail on the west
side of Norton.
&&
KAKSpecial weather statement, Oct 3, 4:39 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
439 PM CDT Tue Oct 3 2023
KSZ029-032215-
Gove KS-
439 PM CDT Tue Oct 3 2023
...A STRONG THUNDERSTORM WILL IMPACT EASTERN GOVE COUNTY THROUGH 515
PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Shields, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quinter.
This includes Interstate 70 in Kansas between mile markers 102 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Kansas.
&&
LAT...LON 3870 10044 3871 10065 3913 10031 3913 10015
3870 10015
TIME...MOT...LOC 2139Z 217DEG 45KT 3876 10046
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 1:48 AM CDT | Special Weather Statement | GLD | Gove | 27 min |
| Oct 3, 1:12 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 63 min |
| Oct 3, 1:30 PM CDT | Special Weather Statement | GLD | Greeley | 15 min |
| Oct 3, 1:48 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace | 57 min |
| Oct 3, 1:53 PM CDT | Special Weather Statement | GLD | Greeley | 22 min |
| Oct 3, 1:57 PM CDT | Special Weather Statement | GLD | Decatur | 33 min |
| Oct 3, 2:07 PM CDT | Special Weather Statement | GLD | Rawlins | 23 min |
| Oct 3, 2:33 PM CDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Oct 3, 2:33 PM CDT | Special Weather Statement | GLD | Wichita | 27 min |
| Oct 3, 2:41 PM CDT | Special Weather Statement | GLD | Thomas | 34 min |
| Oct 3, 2:43 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 62 min |
| Oct 3, 2:58 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 42 min |
| Oct 3, 3:03 PM CDT | Special Weather Statement | GLD | Logan | 27 min |
| Oct 3, 3:17 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 28 min |
| Oct 3, 3:24 PM CDT | Special Weather Statement | GLD | Sheridan | 36 min |
| Oct 3, 3:27 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 63 min |
| Oct 3, 3:28 PM CDT | Special Weather Statement | GLD | Graham | 17 min |
| Oct 3, 3:37 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 38 min |
| Oct 3, 3:40 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 35 min |
| Oct 3, 3:42 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 48 min |
| Oct 3, 3:49 PM CDT | Tornado Warning | GLD | Decatur | 26 min |
| Oct 3, 4:08 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 54 min |
| Oct 3, 4:10 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 35 min |
| Oct 3, 4:11 PM CDT | Special Weather Statement | GLD | Graham | 34 min |
| Oct 3, 4:20 PM CDT | Tornado Warning | GLD | Norton | 25 min |
| Oct 3, 4:32 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 43 min |
| Oct 3, 4:39 PM CDT | Special Weather Statement | GLD | Gove | 36 min |
| Oct 3, 5:06 PM CDT | Special Weather Statement | GLD | Thomas | 24 min |
| Oct 3, 5:28 PM CDT | Special Weather Statement | GLD | Graham | 17 min |
| Oct 3, 5:29 PM CDT | Special Weather Statement | GLD | Decatur | 16 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.